Illinois, 2016

Hail and Lightning Strikes in Illinois, March 30, 2016

March 30, 2016 · NWS ILX · 11 events in 4 counties and zones

Low pressure tracking from the central Plains into the Midwest triggered scattered strong to severe thunderstorms across portions of central Illinois during the afternoon of March 30th. Most of the storms were concentrated along and south of a Jacksonville to Springfield line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Low pressure tracking from the central Plains into the Midwest triggered scattered strong to severe thunderstorms across portions of central Illinois during the afternoon of March 30th. Most of the storms were concentrated along and south of a Jacksonville to Springfield line. Hail as large as half dollars was reported across Morgan County, while a lightning strike caused significant damage to I-72 in Springfield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 30, 9:46 AM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Mar 30, 9:46 AM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1046 AM CDT WED MAR 30 2016

.UPDATE...
Issued at 1045 AM CDT Wed Mar 30 2016

Forecast is pretty much on track today with scatteres showers and
a few thunderstorms spreading ne across areas from I-55 west at
lat this morning. Had pea size hail (1/4 inch) recently reported
in Springfield with a thunderstorm. Most of the lightning activity
is currently in eastern Sangamon county, and there was some
lightning in past hour near Tazewell and Logan county border.

15Z surface map shows 998 mb low pressure over central Nebraska
with a cold front through central KS into nw Texas/OK. Breezy sse
winds of 12-20 mph and gusts of 20-30 mph over central IL this
morning. 1030 am temps were in the low to mid 50s with dewpoints
in the mid to upper 30s. RAP, HRRR and NAM models show scattered
showers along with chances of thunderstorms spreading over eastern
IL during the afternoon. SPC has marginal risk of severe storms
for areas from highway 51 west this afternoon into tonight, with
5-15% risk of hail and high winds and just 2% risk of tornadoes.
RAP and NAM show low MUCAPES peaking from 200-400 j/kg over
western CWA today while high shear of 45-60 kts in western CWA
with highest shear nw of IL river. Better chance of severe storms
is west of IL this afternoon/tonight where stronger
instability/higher CAPES. Highs this afternoon in the low to mid
60s with upper 60s southeast of I-70 and from Jacksonville sw.

&&

.SHORT TERM...(Today)
ISSUED AT 300 AM CDT Wed Mar 30 2016

The recent stretch of quiet weather across central and southeast
Illinois will come to an end today as a slow moving storm system
approaches the area. The upper-level low driving the system is still
spinning across the southwest U.S., but it is expected to translate
into the central High Plains by this evening as it begins to open up
and become absorbed into a digging northern stream trof. Strong
southerly flow ahead of the system will transport moisture into the
initially very dry airmass across the forecast area this morning.
This moisture will be acted on by a lead short wave ejecting out of
the southwest system, and associated enhanced WAA/isentropic ascent.
The stronger winds aloft will help minimize surface based
instability today, but fairly steep mid-level lapse rates will still
support elevated convection. Expect numerous showers and scattered
thunderstorms to break out from late morning into the afternoon
hours as the forcing moves in and the atmosphere has time to
moisten. The elevated warm layer will keep winds from getting as
strong today as they might otherwise be, but the surface gradient
and potential mixing still support gusts over 30 mph by afternoon.
The strong southerly winds, aside from transporting moisture into
the area, will also boost temperatures well above normal. Despite
the increasing clouds and precipitation threat, expect afternoon
highs to top out well into the 60s. A few 70s are possible as well.

.LONG TERM...(Tonight through Tuesday)
ISSUED AT 300 AM CDT Wed Mar 30 2016

Large upper low along the Utah/Nevada borer expected to contract as
it moves east today, reaching the northeast corner of Colorado this
evening before it starts to get drawn into the trough dropping
across Manitoba/western Ontario. Secondary trough expected to drop
southeast from the Dakotas on Thursday as a broad trough digs
southward from Ontario. These will be the main players over the next
couple days in terms of rain chances over our area.

Despite very high PoP's over the area tonight, none of the models
are indicating a solid, continuous rain shield, although areas south
of I-70 would see the best odds of this happening as a cluster of
stronger thunderstorms tracks along the lower Ohio River. Thus,
precipitation will be covered with "occasional" wording. Best
thunder chances will be west of highway 51 as CAPE's rise to 500-
1000 J/kg. As the storm system has been slowing down in recent model
runs, have made some significant adjustments to PoP's on Thursday
and increased them to 50-60% along and east of I-57 around midday
and early afternoon. Latest SPC Day2 outlook introduced a slight
risk of severe storms from about Danville-Effingham eastward, as
CAPE's rise to around 1500 J/kg and 0-6km bulk shear ramps up to
around 60-70 knots. Leaned more toward the GFS timing, which has the
surface front exiting the southeast CWA by late afternoon. With the
slower frontal passage, have increased highs by several degrees
Thursday, with most areas east of I-55 reaching around 70 degrees.

Made little change to PoP's for late Thursday night and Friday, as
the secondary trough swings through the area. As it exits, the upper
pattern will continue to focus a strong northwest flow into the
Midwest, although the colder air will provide more of a glancing
blow. Saturday night looks to be the best chance of temperatures
near or below freezing, as an area of high pressure sinks southeast
toward the Ohio Valley. However, a secondary surge of cooler air is
progged to swing through Monday night.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 647 AM CDT Wed Mar 30 2016

LLWS is present to start the day across the central Illinois
terminals. However, within the next couple of hours, some of the
stronger winds aloft will mix down, with gusty southerly surface
winds persisting through the rest of the 12Z TAF valid time. VFR
conditions will degrade to MVFR, and possibly IFR by tonight, as
showers and thunderstorms become more numerous with the approach
of a storm system.

&&

.ILX Watches/Warnings/Advisories...
NONE.
&&

UPDATE...07
SHORT TERM...BAK
LONG TERM...Geelhart
AVIATION...BAK
Hazardous weather outlook, Mar 30, 10:47 AM CST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1147 AM CDT WED MAR 30 2016

ILZ027>031-036>038-040>043-047>053-311100-
CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-
MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-
TAZEWELL-WOODFORD-
1147 AM CDT WED MAR 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR INTO TONIGHT ACROSS
CENTRAL ILLINOIS. SEVERE STORMS ARE NOT ANTICIPATED...THOUGH A FEW
STRONGER STORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL LINGER INTO THURSDAY ESPECIALLY IN THE
MORNING. A FEW OF THESE STORMS MAY BE SEVERE EAST OF I-55 THURSDAY
AFTERNOON.

TEMPERATURES SHOULD FALL NEAR FREEZING OR BELOW BOTH SATURDAY AND
SUNDAY MORNINGS. THESE FREEZING TEMPERATURES POSE A HAZARD TO
SENSITIVE EARLY SEASON PLANT GROWTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ044>046-054>057-061>063-066>068-071>073-311100-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY-
VERMILION-
1147 AM CDT WED MAR 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS AND
SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
INTO TONIGHT ACROSS EASTERN ILLINOIS. SEVERE STORMS ARE NOT
ANTICIPATED AT THIS TIME THOUGH A FEW STRONGER STORMS COULD
PRODUCE PEA SIZE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL LIKELY LINGER THROUGH THURSDAY. THERE IS A
SLIGHT CHANCE OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON WITH
LARGE HAIL...DAMAGING WIND GUSTS AND TORNADOES POSSIBLE.

TEMPERATURES SHOULD FALL NEAR FREEZING OR BELOW BOTH SATURDAY AND
SUNDAY MORNINGS. THESE FREEZING TEMPERATURES POSE A HAZARD TO
SENSITIVE EARLY SEASON PLANT GROWTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

07

In the hours before

Special weather statement, Mar 30, 11:01 AM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1201 PM CDT WED MAR 30 2016

ILZ037-041>043-048-050>053-301745-
MORGAN-MACON-DE WITT-SANGAMON-CHRISTIAN-MASON-TAZEWELL-MENARD-LOGAN-
1201 PM CDT WED MAR 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR LOGAN...SANGAMON...EASTERN
MENARD...NORTHERN MACON...NORTHWESTERN CHRISTIAN...SOUTHEASTERN
MORGAN AND SOUTHWESTERN DE WITT COUNTIES UNTIL 1245 PM CDT...

AT 1200 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM NEAR RIVERTON...OR 11 MILES NORTHEAST OF SPRINGFIELD...
MOVING NORTHEAST AT 55 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SPRINGFIELD...DECATUR...LINCOLN...CHATHAM...AUBURN...SHERMAN...ROCHESTER...
FORSYTH...RIVERTON...PAWNEE...ATHENS...MAROA...MOUNT PULASKI...
WILLIAMSVILLE...HARRISTOWN...NEW BERLIN...WAVERLY...WARRENSBURG...DIVERNON
AND ILLIOPOLIS.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 155 BETWEEN MILE MARKERS 0 AND 10.
 INTERSTATE 55 BETWEEN MILE MARKERS 78 AND 137.
 INTERSTATE 72 BETWEEN MILE MARKERS 78 AND 131...AND BETWEEN MILE
MARKERS 135 AND 142.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4035 8942 3996 8885 3952 8966 3952 8992
      3959 9016
TIME...MOT...LOC 1700Z 242DEG 59KT 3989 8949

07

The radar

The Lincoln radar (KILX), 85 km away, was scanning. The volume nearest the first event began at 17:02 UTC.

Open the radar archive at this moment

Event by event

9 hail, 2 lightning. Local standard time, as filed.

Hail, Morgan

When
March 30, 11:04 AM CST to 11:09 AM CST
Where
Morgan County, Franklin
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
39.620, -90.050

Hail, Morgan

When
March 30, 11:04 AM CST to 11:09 AM CST
Where
Morgan County, Chapin
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
39.770, -90.400

Lightning, Logan

When
March 30, 11:07 AM CST
Where
Logan County, Broadwell
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.070, -89.450

Lightning struck a home in Broadwell, causing a fire.

Hail, Morgan

When
March 30, 12:30 PM CST to 12:35 PM CST
Where
Morgan County, Jacksonville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.730, -90.230

Hail, Morgan

When
March 30, 12:35 PM CST to 12:40 PM CST
Where
Morgan County, Jacksonville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.730, -90.230

Hail, Morgan

When
March 30, 12:50 PM CST to 12:55 PM CST
Where
Morgan County, Jacksonville
Measured
1 in hail
Reported by
COOP Observer
Coordinates
39.730, -90.230

Hail, Macon

When
March 30, 2:05 PM CST to 2:10 PM CST
Where
Macon County, Decatur
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.850, -88.950

Hail, Sangamon

When
March 30, 2:07 PM CST to 2:12 PM CST
Where
Sangamon County, Glenarm
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.620, -89.650

Hail, Sangamon

When
March 30, 2:07 PM CST to 2:12 PM CST
Where
Sangamon County, Buffalo
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
39.850, -89.420

Lightning, Sangamon

When
March 30, 2:07 PM CST
Where
Sangamon County, 0.87 mi SW of Iles
Property damage
$5,000
Reported by
Newspaper
Coordinates
39.742, -89.683

Lightning struck the eastbound lane of I-72 near Knights Action Park in Springfield, creating a large hole in the pavement approximately 2 feet in diameter and 6 inches deep. At least 4 vehicles sustained flat tires as a result of the hole.

Hail, Logan

When
March 30, 4:10 PM CST to 4:15 PM CST
Where
Logan County, Lincoln
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.150, -89.370

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626050, 626051, 626059, 626052, 626053, 626054, 626055, 626056, 626057, 626066, 626058.